An NHS health worker became a “zombie” after she was accidentally prescribed Prozac instead of hay fever medication for two and a half months.
Sandra D’costa, 38, suffers terribly with an allergy to tree and grass pollen, so ordered another four month prescription of her regular antihistamine in spring.
Her GP prescribed fexofenadine – a tablet to relieve hayfever – but she said the pharmacy accidently gave her a similar sounding drug, fluoxetine.
Sandra didn’t realise, so started taking a daily dose of the antidepressant.
Unsurprisingly her now-untreated hayfever left her barely able to open her eyes in the morning, and taking countless covid tests thanks to constant coughing and sneezing.
And the 20mg a day dose of fluoxetine – an antidepressant – left her feeling “like a zombie” and even falling asleep at work.
It was only when she Googled the name printed on the medication box she realised – and found herself battling withdrawal symptoms – including weeks of sleepless nights.
Mum-of-two Sandra from Shepherd’s Bush, London, has complained to the General Pharmaceutical Council over the ten week blunder.
Sandra, from Shepherd’s Bush London, said: “I felt so embarrassed and I’m angry about the way I have been treated.
“It really made me angry when the pharmacist told me I should have read the leaflet.
“She was trying to pass her error onto me.
“I take this medication every year – why would I need to read the leaflet?
“There are so many checks, double-checks, and triple-checks when you’re dispensing a medicine.
“My manager and everybody at work couldn’t believe it.
“I had been telling them all for such a long time I felt really sleepy.
“I was dead asleep every night, and in the morning I just wanted to keep on sleeping.
“It has a funny side, but is also very upsetting and frightening.
“I was sleepy every time I had to drive to work and home again.
“I love my work and hate having to take time off.”
Her prescription was wrong for two and a half months
Sandra has suffered with hay fever for five years, and ordered a new batch of medication from her GP in February.
The printed label mentioned the correct pills – fexofenadine – but the cardboard box underneath had the name fluoxitine.
But she just assumed one was a generic and the other a brand name for the same antihistamine medication.
Sandra started to feel tired all the time as soon as she began taking the tablets in mid April, and was so exhausted she had to take time off work.
“I just thought there had been a change in the formula,” said Sandra,
“I was like a zombie.
“I was very drowsy all day and night and couldn’t keep my eyes open.
“I kept thinking I might be anaemic, so I bought iron tablets to see if that would help.
“I just couldn’t work out what was wrong with me.”
Assuming it was a new brand of her trusty medication, she did an online search in mid-June.
She was horrified to discover she had been taking 20mg of an antidepressant instead of 180mg of hay fever medication.
Sandra took the box to the pharmacist who she said was initially concerned but became very defensive.
Sandra has just finished weaning herself off the brain-altering meds, which sometimes carry the brand-name Prozac.
She said: “It was jaw dropping.
“At first I was just so tearful and I couldn’t stop shaking.
“I’ve never taken an antidepressant before.
“Weaning myself off it was horrible. I felt very anxious and couldn’t sleep for ten nights.
“I just kept getting up and cooking stuff all night.
“I was shocked by the pharmacist.
“At first she said: ‘Oh my god’, and, ‘we don’t make errors like that often I’m so sorry’.
“Then she said ‘you work for the NHS you should have read the leaflet’.
“People don’t read the leaflet inside the box because the box says it all, and I thought I knew what I was taking – I’d been prescribed it for three years.
“I see it all the time where the company name and the generic name are different, and the box had my name on it.
“The pharmacist said the mistake might have happened because they have similar names, but loads of medications have similar names and that doesn’t mean you just pick one and hand it out.”